• Users Online: 323
  • Print this page
  • Email this page


 
 
Table of Contents
LETTER TO THE EDITOR
Year : 2019  |  Volume : 33  |  Issue : 3  |  Page : 170-171

Valproate-induced hyperammonemia manifested with delirium


Department of General Psychiatry, Taoyuan Psychiatric Center, Taoyuan, Taiwan

Date of Submission10-Apr-2019
Date of Decision15-May-2019
Date of Acceptance06-Jul-2019
Date of Web Publication30-Sep-2019

Correspondence Address:
Ding- Lieh Liao
No. 71, Longshou Street, Taoyuan District, Taoyuan 330
Taiwan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/TPSY.TPSY_33_19

Rights and Permissions

How to cite this article:
Chang WJ, Liao DL. Valproate-induced hyperammonemia manifested with delirium. Taiwan J Psychiatry 2019;33:170-1

How to cite this URL:
Chang WJ, Liao DL. Valproate-induced hyperammonemia manifested with delirium. Taiwan J Psychiatry [serial online] 2019 [cited 2019 Nov 21];33:170-1. Available from: http://www.e-tjp.org/text.asp?2019/33/3/170/268321



A 50-year-old female patient was diagnosed with bipolar I disorder. Her first depressive episode was in her teens, and first manic episode at 45 years of age. She was admitted to acute psychiatric ward for a manic episode presenting herself with mood liability, talkativeness, violence, and grandiose delusions. The results of initial laboratory examinations were all within normal limits.

On admission day one, the patient received daily valproic acid (VPA) 1,000 mg, lorazepam 2 mg, and flurazepam 30 mg. VPA was uptitrated to 1,300 mg/day on day four in addition to her daily clotiapine 40 mg and chlorpromazine 50 mg while her behaviors became more disturbing. With increased VPA dosage to 1,500 mg/day, her elated mood and grandiosity were gradually improved, but she started to develop confusion, disorganized behaviors, and aggravated daytime somnolence. Chlorpromazine was discontinued on day 14 and changed to olanzapine 5 mg/day. The laboratory data on day 19 demonstrated to have normal serum liver enzymes but elevated serum VPA level (124.1 mcg/mL) and hyperammonemia (111.3 mcmol/L). VPA dosage was reduced from 1,500 to 1,300 mg/day. But her consciousness fluctuation and disorientation were worsened with increasing serum VPA level (126.7 mcg/mL) and hyperammonemia (434.9 mcmol/L). VPA was totally discontinued on day 22, and she received emergency fluid resuscitation. She received lactulose to eliminate the hyperammonemia.

After VPA discontinuation, the patient's disorientation was gradually recovered with olanzapine 10 mg/day alone. Serum ammonia returned to normal range on day 25, and she became oriented and regained clear consciousness one week later. Four weeks after VPA discontinuation, she was eventually discharged home under olanzapine 20 mg/day. [Figure 1] shows the temporal relationship of her clinical symptoms, laboratory findings, and VPA dosage.
Figure 1: Temporal relationship of delirium with serum valproate, ammonia, and liver enzyme levels.

Click here to view



  Comment Top


Valproate-induced hyperammonemic encephalopathy is the most probable diagnosis in our patient. VPA is a common mood stabilizer treating mood disorders. Its common side effects include elevations of serum liver enzymes, as well as adverse effects in hematopoietic and digestive systems. Delirium has been associated with VPA in scarce clinical reports [1].

Temporal relationship between drug and confusion was obvious in the clinical course of our patient [Figure 1]. Hyperammonemia and normal liver enzymes were noted throughout delirium in this patient. Hyperammonemic encephalopathy is a rare, but serious drug-related adverse effect induced by the use of valproate, sometimes with concomitant use of other antiepileptic drugs [1]. In a previous review of 30 (16 female, 14 male) psychiatric patients who developed hyperammonemic encephalopathy, the patients' mean VPA dosage (1,336 ± 575 mg) and mean serum VPA level (91 ± 23 mcg/mL) are not extremely high in psychiatric treatment setting [2]. In the literature, no correlation has been found between the development of hyperammonemic encephalopathy and serum VPA levels [2]. The mean serum ammonia level is 174 ± 184 mcmol/L, and the duration of recovery from hyperammonemic encephalopathy has been ranged from 1 to 30 days [3]. Pathophysiologically, the metabolism of VPA in mitochondria leads to the formation of valproyl-CoA, which can inhibit N- acetyl glutamate, resulting in accumulating serum ammonia [4]. Hyperammonemia increases serum glutamine level and impairs glutamate transporter, eventually leading to the swelling of astrocytes and brain edema [4]. Although our report is limited by being a single case report, we suggest that hyperammonemic encephalopathy is induced by valproate.

In summary, hyperammonemic encephalopathy with delirium can occur in valproate-induced patients, although it is rarely seen in clinical practice. Even in patients without liver function impairment or previous exposure history of valproate, we suggest that hyperammonemic encephalopathy should be routinely considered in the list of differential diagnoses once delirium (or the acute confusional state) is observed clinically (This case report was approved by the institution review board of Taoyuan Psychiatric Center for publication (No. R20190328, approved on April 2, 2019). The IRB agreed to waive the patient consent form).


  Financial Support And Sponsorship Top


Nil.


  Conflicts Of Interest Top


There are no conflicts of interest.



 
  References Top

1.
Chopra A, Kolla BP, Mansukhani MP, et al.: Valproate-induced hyperammonemic encephalopathy: an update on risk factors, clinical correlates and management. Gen Hosp Psychiatry 2012; 34: 290-8.  Back to cited text no. 1
    
2.
Segura-Bruna N, Rodriguez-Campello A, Puente V, et al.: Valproate-induced hyperammonemic encephalopathy. Acta Neurol Scand 2006; 114: 1-7.  Back to cited text no. 2
    
3.
Felipo V, Butterworth RF: Neurobiology of ammonia. Prog Neurobiol 2002; 67: 259-79.  Back to cited text no. 3
    
4.
Ghodke-Puranik Y, Thorn CF, Lamba JK, et al.: Valproic acid pathway: Pharmacokinetics and pharmacodynamics. Pharmacogenet Genomics 2013; 23: 236-41.  Back to cited text no. 4
    


    Figures

  [Figure 1]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
  Comment
   Financial Suppor...
   Conflicts Of Int...
   References
   Article Figures

 Article Access Statistics
    Viewed167    
    Printed6    
    Emailed0    
    PDF Downloaded23    
    Comments [Add]    

Recommend this journal